More Evidence Antipsychotics Linked to Fractures, Falls

Deborah Brauser

January 13, 2015

Atypical antipsychotic medications may be linked to an increased risk for fractures and falls in the elderly, new research suggests.

A population-based cohort study of almost 200,000 older adults showed that those who were prescribed an atypical antipsychotic were more likely 90 days later to have nonvertebral osteoporotic fractures, hip fractures, and hospital visits due to a fall than their peers who did not receive this type of prescription.

In addition, the group receiving atypical antipsychotics had a 52% increased risk for a serious fall and a 50% increased risk for a nonvertebral osteoporotic fracture.

Interestingly, there were no significant differences between type of atypical antipsychotic, dosage, or individual living situation.

"Atypical antipsychotic medications have been found previously to be associated with hypotension, sedation, and gait abnormalities," write the investigators, led by Lisa-Ann Fraser, MD, from the Department of Medicine at the University of Western Ontario, London, Ontario, Canada.

"Therefore, it is possible that falls are the mechanism by which these drugs increase fracture risk," they add.

The study was published online January 12 in a JAMA Internal Medicine research letter.

Wisdom of Widespread Use Questioned

The investigators evaluated linked databases from the Clinical Evaluative Sciences in Ontario for 97,777 adults aged 65 years and older (mean age, 81 years; 64.6% women) who received a new prescription for an oral atypical antipsychotic between June 2003 and December 2011. A total of 97,777 age- and sex-matched adults without antipsychotic prescriptions were also included.

Atypicals evaluated included quetiapine (Seroquel, AstraZeneca Pharmaceuticals LP), risperidone (Risperdal, Janssen Pharmaceuticals, Inc) and olanzapine (multiple brands).

The entire group was followed for 90 days to watch for fractures and falls. A total of 53.9% of each group had dementia, 7.6% of each had a psychotic disorder, at least 16.5% had diabetes, and 0.3% had rheumatoid arthritis.

Also, 10.7% of the group receiving antipsychotics had had a previous fracture, compared with 10.2% of the group not receiving antipsychotics; 12.2% of the group receiving antipsychotics had had a previous fall, compared with 9.3% of those not receiving an antipsychotic.

Fracture type was grouped into the following categories: hip, nonvertebral osteoporotic, and "all." The latter included all fractures except those involving the skull, face, hands, or feet.

Results showed that the atypical antipsychotics group had a significantly increased 90-day risk for hip fracture (odds ratio [OR], 1.67; 95% confidence interval [CI], 1.53 - 1.81), nonvetebral fracture (OR, 1.51; 95% CI, 1.41 - 1.60), all fractures (OR, 1.29; 95% CI, 1.24 - 1.34), and hospital visits due to a fall (OR, 1.54; 95% CI, 1.47 - 1.61).

"Sub-group analyses found that the risk of fracture and falling was unaffected by the specific atypical antipsychotic used, high vs low dosage, or whether the individual lived in a long-term care facility or in the community," write the investigators.

Overall, "these findings call into question the widespread off-label use of atypical antipsychotic medications and support increasing evidence of safety concerns regarding their use in older adults," they conclude.

Dr Fraser and five of the other study authors have reported no relevant financial relationships. The remaining study author reports having received investigator-initiated grants from Astellas and Roche and that his institution received unrestricted funding from Pfizer.

JAMA Intern Med. Published online January 12, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....